Iowa, 2021

Hail and Damaging Wind in Iowa, July 30 to 31, 2021

July 30 to 31, 2021 · NWS DMX · 24 events in 16 counties and zones

A quick moving shortwave swept across the area, brining a swath of convection across the state form north to south. By evening the low level jet developed across the area and increased convergence, resulting in reinvigoration of storms along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A quick moving shortwave swept across the area, brining a swath of convection across the state form north to south. By evening the low level jet developed across the area and increased convergence, resulting in reinvigoration of storms along the front. One embedded cell strengthened to produce golf ball sized hail and some tree damage, though the bigger impact was widespread rainfall. Many locations south of I-35 received 2 to 3 inches of rain, however with antecedent drought conditions there was no flash flood impact to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 30, 3:05 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 30, 3:05 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
405 AM CDT Fri Jul 30 2021

.DISCUSSION.../Today through Thursday/
Issued at 401 AM CDT Fri Jul 30 2021

Forecast Highlights
-Smokey skies today into Saturday
-Severe Storms and Heavy Rain Potential today into Saturday
-Cool and dry Sunday into next week

Today into Saturday...The majority of the forecast concerns
resided within this period as the focus was on the wildfire
smoke and convection potential. The latest runs of the HRRR
(vertically integrated smoke) continue to hamper the skies
through Saturday. With the convection likely over the central to
southern parts of the state tonight, the smoke looks to be densest
across the northern half by Saturday morning. Visibility
continues to be a problem however through the morning hours today
with weak surface flow and little mixing to help dissipate the
smoke. CAA is anticipated to develop by Saturday afternoon, but
with the northerly flow, this will likely bring additional smoke
into the state and have smoke mentioned through 00z Sunday but
there's a good chance it'll linger past this time.

WRT to thunderstorm potential, there appears to be two main rounds
through Saturday morning. The first round will be across northern
Iowa later this afternoon into the evening, while the second and
more robust convection is likely to occur late this evening into
Saturday morning. Albeit, a couple of the hires models suggest one
continuous round of convection this afternoon into Saturday
morning. Some isolated storms are possible this morning over the
southwest but cap remains strong and instability and shear remain
very weak or non-existent. Thus, don't expect to see anything
widespread or lengthy this morning.

Surface low over the High Plains and front range of the Rockies
remains stalled in this location for the next 24-30 hours with a
boundary draped across southwest Iowa. A quick moving shortwave
spawns some convection across southern MN into northern Iowa this
afternoon. The latest HRRR has convection by around 21z and
transition it southward with another shortwave and the LLJ
increasing late tonight. The NAM nest is a bit faster with the
convection this afternoon and then slower to move it south by
Saturday morning. The shortwave late tonight in conjunction with
the LLJ remains the focus for severe development and heavy rain
potential. First with the heavy rain, warm layer cloud depths of
4000-4500 meters by 06z Saturday and precipitable water values of
1.5 to 2.5 inches, and weak storm motion matching up with Corfidi
vectors should be a great setup for training convection and thus
heavy rain over central to southwest portions of the forecast
area.

WRT to severe weather potential, the best chance looks to be later
this afternoon with the second shortwave near the warm front in
southwest Iowa.  Deep layer shear is sufficient for thunderstorm
sustainability and instability should be enough for robust
updrafts. LCLs are near 5kft, so low confidence with the tornado
threat and with the deep warm layer cloud depths, hail is not as
likely as well. Thus leading to the main concern of damaging winds
this evening into Saturday morning.

Sunday into Thursday...Surface high pressure builds into the state
by Sunday and dominates the weather pattern into the middle of
next week. After Saturday, plenty of pleasant temperatures and
dry weather. Some hints on the upper ridge breaking down late next
week, but any threat appears to be minimum attm.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1144 PM CDT Thu Jul 29 2021

Main aviation impacts are going to be visibility restrictions due
to the wildfire smoke moving south behind frontal passage earlier
today. MVFR visibilities will be most likely, but there may be
periods dipping into IFR. Most likely impacting central and
northern airports. Less confidence at KOTM, so have left out for
now. Conditions should improve somewhat as the air mass mixes
after 13-15z tomorrow. Scattered afternoon convection to impact
all but KALO and KMCW after 20z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...Hahn
Hazardous weather outlook, Jul 30, 1:55 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
255 AM CDT Fri Jul 30 2021

IAZ004>007-015>017-023>028-033>039-047>050-061-062-075-086-310800-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-
Tama-Jasper-Poweshiek-Mahaska-Wapello-
255 AM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

Thunderstorm chances return today into tonight. The threat of
severe weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

IAZ044>046-057>060-070>074-081>085-092>097-310800-
Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
255 AM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

Thunderstorm chances increase today, followed by widespread
thunderstorms likely later this evening into tonight. A few
storms may be strong to severe with strong wind gusts the primary
threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms may linger into early Saturday, but severe
weather is not expected. No hazardous weather is expected through
the rest of the forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today into tonight.

The radar

The Des Moines radar (KDMX), 17 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

22 heavy rain, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Heavy Rain, Dallas

When
July 30, 5:00 AM CST to July 31, 5:00 AM CST
Where
Dallas County, 0.86 mi SW of Hadden Hill
Reported by
CoCoRaHS
Coordinates
41.610, -93.840

A 24 hour rainfall report of 2.61 inches.

Heavy Rain, Marion

When
July 30, 5:00 AM CST to July 31, 5:00 AM CST
Where
Marion County, Columbia
Reported by
COOP Observer
Coordinates
41.180, -93.150

A 24 hour rainfall report of 2.90 inches.

Heavy Rain, Adair

When
July 30, 5:00 AM CST to July 31, 5:00 AM CST
Where
Adair County, 0.52 mi E of Adair
Reported by
COOP Observer
Coordinates
41.500, -94.640

A 24 hour rainfall report of 2.40 inches.

Heavy Rain, Polk

When
July 30, 5:28 AM CST to July 31, 5:28 AM CST
Where
Polk County, 1.24 mi NE of Windsor Hgts
Reported by
Mesonet
Coordinates
41.610, -93.700

A 24 hour rainfall report of 2.23 inches.

Heavy Rain, Appanoose

When
July 30, 5:45 AM CST to July 31, 5:45 AM CST
Where
Appanoose County, 1.05 mi W of Centerville
Reported by
COOP Observer
Coordinates
40.730, -92.890

A 24 hour rainfall report of 2.07 inches.

Heavy Rain, Cass

When
July 30, 5:54 AM CST to July 31, 5:54 AM CST
Where
Cass County, 1.25 mi ENE of Massena
Reported by
COOP Observer
Coordinates
41.260, -94.760

A 24 hour rainfall report of 3.04 inches.

Heavy Rain, Cass

When
July 30, 5:58 AM CST to July 31, 5:58 AM CST
Where
Cass County, 0.69 mi N of Anita Muni Arpt
Reported by
CoCoRaHS
Coordinates
41.440, -94.770

A 24 hour rainfall report of 2.50 inches.

Heavy Rain, Polk

When
July 30, 6:00 AM CST to July 31, 6:00 AM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Reported by
ASOS
Coordinates
41.530, -93.660

A 24 hour rainfall report of 2.91 inches.

Heavy Rain, Decatur

When
July 30, 6:00 AM CST to July 31, 6:00 AM CST
Where
Decatur County, (30i)lamoni Muni Arp
Reported by
ASOS
Coordinates
40.630, -93.900

A 24 hour rainfall report of 2.62 inches.

Heavy Rain, Wapello

When
July 30, 6:00 AM CST to July 31, 6:00 AM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Reported by
ASOS
Coordinates
41.110, -92.450

A 24 hour rainfall report of 2.37 inches.

Heavy Rain, Monroe

When
July 30, 6:00 AM CST to July 31, 6:00 AM CST
Where
Monroe County, 1.25 mi ENE of Lovilia
Reported by
CoCoRaHS
Coordinates
41.140, -92.910

A 24 hour rainfall report of 2.29 inches.

Heavy Rain, Audubon

When
July 30, 6:00 AM CST to July 31, 6:00 AM CST
Where
Audubon County, Audubon Arpt
Reported by
AWOS
Coordinates
41.700, -94.920

A 24 hour rainfall report of 2.05 inches.

Heavy Rain, Ringgold

When
July 30, 6:00 AM CST to July 31, 6:00 AM CST
Where
Ringgold County, 0.69 mi N of Beaconsfield
Reported by
COOP Observer
Coordinates
40.810, -94.050

A 24 hour rainfall report of 2.62 inches.

Heavy Rain, Clarke

When
July 30, 6:00 AM CST to July 31, 6:00 AM CST
Where
Clarke County, 1.25 mi WSW of Murray
Reported by
Trained Spotter
Coordinates
41.040, -93.990

A 24 hour rainfall report of 2.85 inches.

Heavy Rain, Dallas

When
July 30, 6:00 AM CST to July 31, 6:00 AM CST
Where
Dallas County, 4.03 mi SSE of Hadden Hill
Reported by
Public
Coordinates
41.570, -93.790

A 24 hour rainfall report of 2.07 inches.

Heavy Rain, Wright

When
July 30, 6:00 AM CST to July 31, 6:00 AM CST
Where
Wright County, 3.43 mi SE of Eagle Grove
Reported by
CoCoRaHS
Coordinates
42.630, -93.860

A 24 hour rainfall report of 2.07 inches.

Heavy Rain, Marion

When
July 30, 6:13 AM CST to July 31, 6:13 AM CST
Where
Marion County, 0.52 mi E of Knoxville Arpt
Reported by
AWOS
Coordinates
41.300, -93.110

A 24 hour rainfall report of 2.03 inches.

Heavy Rain, Lucas

When
July 30, 6:14 AM CST to July 31, 6:14 AM CST
Where
Lucas County, 0.52 mi E of Chariton Muni Arpt
Reported by
AWOS
Coordinates
41.020, -93.360

A 24 hour rainfall report of 2.17 inches.

Heavy Rain, Davis

When
July 30, 6:28 AM CST to July 31, 6:28 AM CST
Where
Davis County, 1.72 mi WNW of Savannah
Reported by
CoCoRaHS
Coordinates
40.630, -92.480

A 24 hour rainfall report of 2.20 inches.

Heavy Rain, Madison

When
July 30, 6:29 AM CST to July 31, 6:29 AM CST
Where
Madison County, 1.7 mi WSW of Earlham
Reported by
CoCoRaHS
Coordinates
41.490, -94.160

A 24 hour rainfall report of 2.04 inches.

Heavy Rain, Appanoose

When
July 30, 7:00 AM CST to July 31, 7:00 AM CST
Where
Appanoose County, 0.87 mi NW of Darbyville
Reported by
Trained Spotter
Coordinates
40.830, -92.890

A 24 hour rainfall report of 2.98 inches.

Heavy Rain, Ringgold

When
July 30, 7:45 AM CST to July 31, 7:45 AM CST
Where
Ringgold County, 0.87 mi SW of Mt Ayr
Reported by
COOP Observer
Coordinates
40.710, -94.240

A 24 hour rainfall report of 2.56 inches.

Thunderstorm Wind, Clarke

When
July 30, 8:48 PM CST
Where
Clarke County, 5.08 mi NNW of Murray
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.120, -94.000

Large limbs snapped from maple tree.

Hail, Clarke

When
July 30, 8:57 PM CST
Where
Clarke County, 0.87 mi SW of Murray
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.040, -93.980

Trained spotter reports wind driven golf ball sized hail and heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971548, 971549, 971550, 971551, 971552, 971553, 971554, 971555, 971556, 971557, 971558, 971559, 971560, 971561, 971562, 971563, 971564, 971565, 971566, 971567, 971568, 971569, 971546, 971547.